Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 195, NWS Dodge City, KS

July 20, 2000Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2000, 10:20 PM CDT for Rush County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 10:20 PM CDT (03:20 UTC)
Expired
Jul 20, 2000, 11:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rush County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:45 PM CDTHail 0.88Hanston, KS
Jul 20, 11:00 PM CDTThunderstorm Wind 52 EAlexander, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
3.8
Supercell composite
54.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS53 KDDC 210321
SVRDDC
KSC083-135-145-165-185-210400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
  HODGEMAN COUNTY IN SOUTHWEST KANSAS
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* A CLUSTER OF THUNDERSTORMS FROM NESS CITY TO EXTREME NORTHEASTERN 
HODGEMAN COUNTY TO ST JOHN WILL MOVE EAST 10 MPH.

* SOME LOCATIONS AFFECTED

ALL OF STAFFORD, PAWNEE, RUSH, AND EASTERN NESS COUNTIES AND EXTREME 
NORTHEASTERN HODGEMAN COUNTY THORUGH 11 PM.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR



LAT...LON 3856 9991 3829 9990 3797 10005 3810 9933
          3798 9862 3825 9905 3860 9918

NNNN

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:20 PM CDT, 7 hours earlier.

Area forecast discussion, Jul 20, 3:20 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT THU JUL 20 2000

FORECAST CHALLENGES WILL BE STORM CHANCES AND HOW COOL TEMPERATURES
WILL BE THE NEXT FEW DAYS.

ATMOSPHERE IS LIGHTING UP THIS AFTERNOON AS MOIST, UNSTABLE AIRMASS
IN PLACE OVER HIGH PLAINS IS HEATED AND BOUNDARY INTERACTIONS TAKE
OFF.  OUTFLOW BOUNDARY OVER SOUTHERN HALF OF THE CWA IS FOCUSING
SOME THUNDERSTORM DEVELOPMENT TO THE NORTH AND EAST OF DODGE CITY.
OTHER STORMS ARE DEVELOPING ALONG A MID LEVEL BAROCLINIC ZONE OVER
NORTHWEST KANSAS AHEAD OF AN APPROACHING SHORTWAVE TROF FROM
COLORADO.  MAIN FRONTAL BOUNDARY MOVING SOUTH THROUGH CENTRAL
NEBRASKA ATTM.

WILL GO WITH LIKELY POPS OVER THE ENTIRE AREA TONIGHT.  PER SPC
DISCUSSION FEEL THE THREAT FOR SEVERE WEATHER IS PRETTY HIGH AND
WILL MENTION IN ZONES.  OTHER THREAT WILL BE FLASH FLOODING IN
TREGO, ELLIS AND RUSH COUNTIES.  THIS AREA HAS SEEN SOME REPEATED
HEAVY RAINS THE LAST FEW NIGHTS AND FLASH FLOOD GUIDANCE IS AT AN
INCH OR LESS.  FEEL THAT CONVECTION FIRING OVER NORTHERN ELLIS AND
TREGO COUNTIES WILL CONTINUE TO ORGANIZE WITH CONVECTION IN
NORTHWEST KANSAS TO PRODUCE SOME CELL TRAINING OVER THE
AFOREMENTIONED AREA.  THE THREAT FOR FLASH FLOODING WILL DECREASE
AFTER THE FRONT FROM NEBRASKA BLOWS THROUGH THE AREA.  A ROUGH TIMING
OF THE FRONT WOULD PUT IT THROUGH THAT AREA BEFORE MIDNIGHT.
REMAINDER OF CWA HAS BEEN DRY ENOUGH TO PRECLUDE ANY WATCHES.

NEXT FEW DAYS SHOULD SEE A SIMILAR TYPE WEATHER PATTERN AS
NORTHWEST FLOW BECOMES ESTABLISHED AND WEAK SHORTWAVES MOVE
SOUTHEAST IN THE UPPER FLOW DOWN ACROSS THE HIGH PLAINS.  WILL
CONTINUE CURRENT TREND FOR HIGH POPS AT NIGHT AND LOW POPS IN THE
DAYTIME.  WILL GO CLOSE TO FAN GUIDANCE FOR HIGHS ON FRIDAY AND AT
OR BELOW FAN GUIDANCE FOR HIGHS ON SATURDAY AS COOLER AIR FROM THE
NORTHERN PLAINS MOVES INTO THE AREA.

EXTENDED DISCUSSION...

EXTENDED MODELS ARE COMING INTO SLIGHTLY BETTER AGREEMENT TOWARDS
THE END OF THE EXTENDED PERIOD. THE MRF CONTINUES TO HAVE FARTHEST
WEST POSITION AND GREATEST AMPLITUDE TO THE RIDGE. THE ECMWF AND
CANADIAN CONTINUE MORE A FLATTENED RIDGE HIGH CENTERED CLOSER TO
TEXAS. THE OVERALL FLOW PATTERN LOOKS TO CONTINUE THROUGH THURSDAY...
THAT OF PERIODIC DISTURBANCES MOVING THROUGH THE NORTHWEST FLOW OVER
OR VERY CLOSE TO KANSAS. GIVEN THIS...WILL MAINTAIN THE CHANCES OF
EVENING AND OVERNIGHT THUNDERSTORMS.  TEMPERATURES WILL BE THE TRICKY
PART. KNOWING WHICH DAYS POTENTIAL COLD FRONTS WILL OR WILL NOT PUSH
ENTIRELY THROUGH THE REGION IS TOO TOUGH TO CALL THIS FAR OUT GIVEN
THIS ENVIRONMENT. THEREFORE...WILL NOT GET TOO FANCY ON THE TEMP
FORECAST. WILL CONTINUE WITH THE 80S TO LOWER 90S RANGE CURRENTLY
IN PLACE. THERE IS SOME INDICATE VIA THE MRF THAT THE RIDGE WILL TRY
INCHING EASTWARD TOWARD WEEKS END. GIVEN THIS...I WILL TREND THE
LOCAL 8 TO 10 FORECAST TEMPS BACK TO NEAR NORMAL AS WELL AS PRECIP
CHANCES.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 064/084 062/082 061 726
GCK 062/083 060/079 059 726
EHA 063/082 061/082 059 625
LBL 063/083 062/082 060 726
HYS 063/080 060/078 060 726
P28 067/086 066/084 064 726

.DDC...FLASH FLOOD WATCH TONIGHT FOR PARTS OF CENTRAL KANSAS  KSZ030-
031-046.

GERARD/SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:28 PM CDTSevere Thunderstorm WarningDDCPratt47 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningDDCNess47 min
Jul 20, 10:02 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens43 min
Jul 20, 10:05 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott45 min
Jul 20, 10:13 PM CDTSevere Thunderstorm WarningDDCPratt47 min
Jul 20, 10:20 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee40 min
Jul 20, 10:20 PM CDTSevere Thunderstorm WarningDDCStafford40 min
Jul 20, 10:31 PM CDTSevere Thunderstorm WarningDDCFinney44 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jul 20, 10:55 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
Jul 20, 10:57 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jul 20, 11:01 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford44 min
Jul 20, 11:03 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jul 20, 11:20 PM CDTTornado WarningDDCPratt20 min
Jul 20, 11:42 PM CDTTornado WarningDDCPratt33 min
Jul 20, 11:45 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa45 min
Jul 20, 11:55 PM CDTFlash Flood WarningDDCPratt3 hr
Jul 21, 12:11 AM CDTSevere Thunderstorm WarningDDCComanche49 min
Jul 21, 12:29 AM CDTSevere Thunderstorm WarningDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.